How to Treat Codeine Poisoning

When dealing with moderate or even severe pain, codeine is used as a narcotic analgesic and is very effective for what it is made for. This medicine acts in such a way that it limits the pain sensation by limiting the nerve impulses to the brain that signal pain. It is also used as an antitussive and is also considered to be an effective cough remedy.

Since this medicine is not naturally found to occur in the body, there are chances that a person can easily overdose on this drug and ultimately be poisoned by it. If the proper treatment is not carried out and the poisoning is not detected in time, there may be fatal consequences.

Instructions

  • 1

    Symptoms

    For adults, taking up to 120 mg of codeine in a day is considered to be the maximum amount that may be prescribed and anything above that may ultimately result in the person overdosing and being poisoned. There are  many symptoms that are exclusive to codeine overdosing and a few similar other drugs as well.

    Drowsiness is a major symptom, but is caused by regular cough medication as well. It is nothing to worry about unless the drowsiness gets out of control and has a real effect on the person’s level on consciousness.

    Seizures and going into a coma is also a severe sign of codeine poisoning and can lead to brain damage if not treated in time, obviously being seriously threatening to life. Pinpoint pupils are also a sign of codeine overdose as the pupils constrict due to too much codeine and is a sure way of determining the poisoning.

  • 2

    Treatment

    In order to avoid any fatal problems when codeine poisoning is detected in a person, it is very important that one or many of the following treatments are followed by medical practitioners.

    Gastric lavage with activated charcoal becomes necessary in order to cleanse the stomach of the medicine. The normal saline solution will be put into the stomach over a nasogastric tube, ensuring that the upper gastrointestinal tract is cleansed from the chemicals. In order to absorb the toxins, activated charcoal is brought in and will prevent any absorption of the codeine by the intestines.

    IV fluid administration, breathing support and administration of narcotic antagonist will also be most likely brought into the scene to help the patient out with the poisoning. Everything should be done with extreme care.

Leave a Reply

Your email address will not be published. Required fields are marked *


six + = 9